Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
733362 tn?1489798536

Soma. The Good, Bad and the Ugly

I take 350mg Soma tablets, 1-1/2 of them about 10-11pm with valium now down to 10mg. I fight sleep because it is the first time all day I'm not in pain from 24 broken bones 12 years ago. Soma is great for pain. Been tapering valium, went down from 20mg to 15 then went to 10mg last year and hit the wall. Tapered too fast. I felt like I was shaking inside, irritable, anxiety feeling in chest. Had heart attack 3 years ago, so the anxiety feeling in my chest worried me. After 6 weeks on 10mg I said screw this, went back to 15mg and stayed there until a month ago. I was probably about to feel better, couldn't believe the 2nd 5mg drop lasted 6 weeks. This time I have weaned down to 10mg, a little piece at a time, been at 10mg for 5 nights, feeling ok this time. Woke up this morning though with HR of 140. Stayed over 100 BPM for about 1/2 hour. Within an hour of waking up it was back to 74 beats a minute. I'm sure my HR has been way high in the morning for a long time, just never checked it until today. I think it's the Soma, maybe I chose the wrong one to wean off. Doctors kept me on soma for 12 years and will continue. He used to prescribe 120 soma w/11 refills then the rules changed and he gave me 120 Soma w/4 refills, 120 Lortabs w/4 refills and 90 Valium w 4 refills, then he moved away after 25 years of being my Doctor. I never took as many as he rx'd me. 2 soma and 2 valium at night was the most I ever took. I only take 2 Norco during the day.

I will need the Norco for pain although it doesn't help much, not like Soma. Never will I go to Oxy or anything stronger unless I'm on my death bed due to my addictive, crazy personality, I'm crazy about that stuff!

Another Dr I've been seeing for 18+ years(never got meds from) kept giving me all the meds only not as many, then he got arrested for frauding medicare and over prescribing SubSys. I don't know what it is but he billed medicare $6 million for it, about $4.5 million more than the next highest prescriber of SubSys in the whole country(US). The new Doc told me I could have valium or soma, I chose soma. I am reading that a side effect of soma is rapid HR, so I guess I have to stop it too. Now that I'm down to 10mg Valium I don't want to go back to more. I have about 90, 10mg left and a script for 30,  5mg. The new Doc wanted me to go from 15mg valium to 10 for a week, then 5mg for a week then stop. I don't think so, he would give me another heart attack. He didn't know I had some in the hole for emergencies. He thinks I'm going through w/d now. He never asked me how I feel, whats my problem, nothing. Just choose which drug you want, Valium or Soma "no matter what you say". What a jerk. All I said was I'll take the Soma, that's all I was able to say, except nice to meet you. He knows nothing about my medical history and asked no questions, the FBI has my records from that office. I guess he's scared being in the same office the other Doc just got hauled off in handcuffs in, so I can't blame him for being scared I guess.

He said the Soma you can just stop. Is that true?  Made an appt with Pain management Dr but cant get in for another 2 months.

Sorry to be so long. Thank You for reading all this. Any Advice?
14 Responses
271792 tn?1334983257
Hi & Welcome, Boy, that was a long read..lol

Definitely taper the Valium for as long as you can. It is dangerous to go ct. As far as the Soma..I was on it for years and I just stopped. I had no withdrawal but that is just me. If you are able to taper it then do that and keep monitoring yourself as you go down. Stick around..it is slow on Sunday so be patient for answers. Take care of yourself and congrats on wanting to get off the medications!!

733362 tn?1489798536
I should have mentioned besides the Heart Attack and the 24 badly mangled bones they did nothing for but give me a hospital bed and a morphine pump for a week, I also had a collapsed lung and closed head injury. I have Pulmonary Fibrosis from working with metal for 36 years. Lots of asbestos and silica dust. I'm pretty sure Soma and Valium are contraindicated with a real bad lung disease. Why would they put me on those drugs? I didn't know what I was getting into. Seems like they would know. I never asked for anything but Tylenol 3.
733362 tn?1489798536
Thank you so much, I know it was long. You are alright in my book!. You helped me in the past. If you can do it I should be able to. I haven't done too good at getting off valium. Getting down to 10mg is a milestone but I am determined. I will never kiss any Doctors **** for pills.

I will stay at 10mg for 10 days this time, then I will start breaking 1/2 of a 10mg pill into 1/3s. Maybe I should cash in this prescription for 5mg tablets. It's rough splitting a tiny 10mg pill into 6 pieces.

You would know how good soma is for pain then, but I don't know if I should start working on Soma right away or wait until I get off valium. This 140 HR kinda bothers me, do you think that could be from the Valium Taper? Been sweating at night. I should be off valium in 2 months or less, since I got to 10 in about 3 weeks. Wont be a month for 4 days.

Thanks Again IB. You have helped a lot of people, I have been lurking this forum since last year. They say we are all here for a reason. I think this is one of your reasons. Methinks God is working through You.
9880688 tn?1414119247
Please don't take this the wrong way okay?  Is it possible that the anxiety is because of the heart attack and not the drugs?  The only reason I say this is my husband had his heart attack just under 2 years ago and then a quadruple bypass, last September he had another open heart surgery (no heart attack) to replace one of the bypasses and his heart valve.

He was having major anxiety just like you describe and he takes a LOT of medications for his various conditions and also takes valium....He kept having the anxiety attacks.  When he tried to lower the amount of valium they got worse.  Finally we sat and chatted and I asked him if he thought that maybe he'd been brooding over his illnesses or if he had more fear about possibly dying than he was admitting.  He actually said yes (just about floored me).

After talking to the doctor about it he was put on a very, very low dose of Prozac (child's dose in fact).  Since then he rarely needs valium and he's been able to cut his pain meds in half.  He still has an anxiety attack now and then but nothing like he was having.  The increased heart rate is part of the anxiety attack.

As I said please know I'm not saying this is what is happening to you...but it is what happened to my hubby.  Something for you to look at and see if there are any similarities.  God Bless you!
733362 tn?1489798536
Thanks Puurfect! You could very well be right. My Doctor put me on Valium for a reason. I have so much going on with my body at 61, that I really don't feel I have time to get to know another Doctor. I have not found one I like. They think they are up there with God. I had one tell me he was beyond reproach. Then I went to another and all he wanted to talk about was medical marijuana. He's neutered, watching the door for the police because he's writing everybody a pot card. Scared to prescribe anything. I won't be going back to either of them. The search goes on.

Appreciate you taking the time to respond. God Bless You back!!

Barry

9880688 tn?1414119247
From what you said I see a lot of similarities between u and hubby.  Not having a reliable doctor you can trust isn't helping your situation.  Joe is also similar age range (59).  The luckiest thing (he says) is that he had me....if I didn't like what a doctor said or did well I took care of it.  I basically vetted all of Joe's doctors and he now has an excellent team that he trusts.  If you don't have that trust then you are dealing with a ton of fear.

I know you have to take care of this pill issue but I really think you really need to shop around (if your insurance will allow it) and find a doctor you really can trust.  None of our doctors act like God...in fact we are on first name basis with most of them, a couple of them always hug me and three of them come over for dinner occasionally (Now you KNOW how rare that is).

Start asking around with people you know...if nothing else go to your local doctor, build a rapport with the person who does the intakes for hospital outpatient tests and surgeries.  That is the person who can tell you which doctors have the best reps, the best bedside manner etc.

I do know one thing...you really do need to be careful if you drop any medications.  You HAVE to do it under the care of a doctor because you have a lot of risk factors....so this week I would say do what you can to find that doctor!

Good luck to you.  I'll be praying that God sends you the doctor you need and you can trust.  I think that will alleviate a lot of your anxiety and then you can go from there.  Feel free to send me a message if you want to at any time.  I would also be happy to talk to hubby and see if he would be willing to talk to you via e-mail.  You have a lot in common and I can see where a supportive relationship between you guys would be a good thing :-)
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.